Alert archive / Minnesota / Red Flag Warnings in 2012

Red Flag Warning 22, NWS Aberdeen, SD

October 12, 2012Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Oct 12, 2012, 4:24 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at Oct 12, 2012, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2012, 4:24 AM CDT (09:24 UTC)
In effect from
Oct 12, 2012, 11:00 AM CDT
Expired
Oct 12, 2012, 7:23 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WWUS83 KABR 120924
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT FRI OCT 12 2012

...STRONG WINDS AND DRY FUELS TO MAKE FOR CRITICAL FIRE
CONDITIONS...

.STRONG WINDS WILL DEVELOP BETWEEN AN EXITING HIGH PRESSURE SYSTEM
TO THE EAST AND A LOW PRESSURE SYSTEM MOVING IN FROM THE WEST.
SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
POSSIBLE. THESE STRONG WINDS COMBINED WITH EXTREMELY DRY FINE
FUELS AND RELATIVE HUMIDITY VALUES IN THE 20 PERCENT RANGE WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS TODAY.

MNZ039-046-SDZ267>273-121730-
/O.UPG.KABR.FW.A.0015.121012T1600Z-121013T0200Z/
/O.NEW.KABR.FW.W.0022.121012T1600Z-121013T0200Z/
TRAVERSE-BIG STONE-LOWER BAD RIVER-UPPER CHEYENNE-
UPPER MISSOURI COTEAU-MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-RED RIVER VALLEY-
424 AM CDT FRI OCT 12 2012 /324 AM MDT FRI OCT 12 2012/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...046...267...268...
269...270...271...272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046. 
  IN SOUTH DAKOTA...FIRE WEATHER ZONES 267...268...269...270... 
  271...272 AND 273.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...CRITICAL FIRE WEATHER CONDITIONS COULD LEAD TO 
  POTENTIALLY EXPLOSIVE FIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SERR
2 follow-up statements
185 
WWUS83 KABR 121724
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 PM CDT FRI OCT 12 2012

...STRONG WINDS AND DRY FUELS TO MAKE FOR CRITICAL FIRE
CONDITIONS...

.STRONG WINDS ARE DEVELOPING BETWEEN AN EXITING HIGH PRESSURE SYSTEM
TO THE EAST AND A LOW PRESSURE SYSTEM MOVING IN FROM THE WEST.
SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
POSSIBLE. THESE STRONG WINDS COMBINED WITH EXTREMELY DRY FINE
FUELS AND RELATIVE HUMIDITY VALUES IN THE 20 PERCENT RANGE WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS TODAY.

MNZ039-046-SDZ267>273-130200-
/O.CON.KABR.FW.W.0022.000000T0000Z-121013T0200Z/
TRAVERSE-BIG STONE-LOWER BAD RIVER-UPPER CHEYENNE-
UPPER MISSOURI COTEAU-MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-RED RIVER VALLEY-
1224 PM CDT FRI OCT 12 2012 /1124 AM MDT FRI OCT 12 2012/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 039...046...267...268...269...270...271...272 AND 273...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046. 
  IN SOUTH DAKOTA...FIRE WEATHER ZONES 267...268...269...270... 
  271...272 AND 273.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* IMPACTS...CRITICAL FIRE WEATHER CONDITIONS COULD LEAD TO 
  POTENTIALLY EXPLOSIVE FIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
SD
781 
WWUS83 KABR 130023
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
723 PM CDT FRI OCT 12 2012

...CONDITIONS IMPROVING THIS EVENING...

.SOUTH WINDS HAVE DECREASED AND RELATIVE HUMIDITY HAS INCREASED
ACROSS THE REGION. 

MNZ039-046-SDZ267>273-130130-
/O.CAN.KABR.FW.W.0022.000000T0000Z-121013T0200Z/
TRAVERSE-BIG STONE-LOWER BAD RIVER-UPPER CHEYENNE-
UPPER MISSOURI COTEAU-MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-RED RIVER VALLEY-
723 PM CDT FRI OCT 12 2012 /623 PM MDT FRI OCT 12 2012/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 039...046...267...268...269...
270...271...272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE RED
FLAG WARNING.

FALLING TEMPERATURES...INCREASING RELATIVE HUMIDITY ALONG WITH
DECREASING WINDS HAVE ALLOWED FOR THE CANCELLATION OF THE RED FLAG
WARNING.

$$

MOHR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Oct 12, 12:28 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Oct 12, 12:28 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1228 AM CDT FRI OCT 12 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FORECAST CHALLENGES INCLUDE STRENGTH OF WINDS ON
FRIDAY...POTENTIAL RED FLAG CONDITIONS FRIDAY...AND PRECIPITATION
POTENTIAL FRIDAY NIGHT AND SATURDAY.

CURRENTLY...UNDER A PARTLY TO MOSTLY CLOUDY SKY...TEMPERATURES
ARE IN THE 40S WITH DIMINISHING NORTHERLY SURFACE WINDS. HIGH
PRESSURE IS BUILDING DOWN INTO THE FORECAST AREA THIS EVENING...SO
WIND SPEEDS ARE EXPECTED TO DROP OFF TO LIGHT AND VARIABLE.

LATER TONIGHT INTO FRIDAY...THE SURFACE HIGH CENTER PUSHES OVER
INTO MINNESOTA LEAVING A DEVELOPING RETURN FLOW PRESSURE GRADIENT
IN PLACE ACROSS THIS CWA. MODELS AND BUFKIT SUGGEST RATHER STRONG
SOUTH WINDS WILL DEVELOP ON FRIDAY /MARGINALLY WIND ADVISORY
STRONG BY EARLY AFTERNOON/ WHILE TEMPERATURES WARM INTO THE 50S
AND 60S. DEWPOINTS WILL NOT RISE...HOWEVER...WHICH WILL PUSH
RELATIVE HUMIDITY VALUES DANGEROUSLY CLOSE TO RED FLAG CRITERIA.
AS SUCH...HAVE OPTED TO POST A FIRE WEATHER WATCH FOR THE ENTIRE
CWA ON FRIDAY.

TURNING TO THE POTENTIAL PRECIPITATION EVENT FRIDAY NIGHT AND
SATURDAY...THE 12Z SUITE OF MODELS HAVE CONTINUED TO MAINTAIN THE
TREND OF PRETTY MUCH ALL MEANINGFUL/MEASURABLE PRECIPITATION SOUTH
OF THIS CWA. DEFORMATION ZONE/WAA...OVER-RUNNING PRECIPITATION MAY
MAKE IT UP INTO THE I-90 CORRIDOR PORTION OF FAR SOUTHERN FORECAST
ZONES FRIDAY NIGHT...BUT UNLESS SOME OF THE WRAP-AROUND MOISTURE
TROWAL-FORCED RAINFALL CAN GET GOING ON SATURDAY OVER THE EASTERN
FORECAST ZONES...THIS CWA BY AND LARGE LOOKS TO BE MISSED BY THIS
LOW PRESSURE SYSTEM AS IT LIFTS OUT ACROSS THE CENTRAL PLAINS
STATES OVER THE WEEKEND.

WITHOUT ANY NOTABLE COLD AIR INTRUSIONS EXPECTED IN THE SHORT
RANGE FORECAST...BOTH HIGH AND LOW TEMPERATURES LOOK TO BE CLOSE
TO IF NOT A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD. THERE
DOES APPEAR TO BE A COLD FRONT PASSING THROUGH SATURDAY AFTERNOON
AND NIGHT. HOWEVER...THE CAA ASSOCIATED WITH IT APPEARS TO ONLY
POTENTIALLY IMPACT SATURDAY NIGHT LOWS AS WARMER AIR QUICKLY
RETURNS FOR THE SECOND HALF OF THE WEEKEND.

.LONG TERM...SUNDAY THROUGH THURSDAY
THE ECMWF/GFS HAVE A SIMILAR FLOW PATTERN ACROSS THE CONUS THROUGH
THE EXTENDED...BUT SHOW TIMING AND INTENSITY ISSUES WITH SHORT
WAVE TROUGHS.

THE PERIOD BEGINS WITH AN UPPER LEVEL TROF OVER THE GREAT LAKES
REGION WITH WAA/INCREASING MID LEVEL HIGHS QUICKLY SPREADING INTO
THE NORTHERN PLAINS. TEMPS AT H85 WARM FROM 10C SUNDAY...TO THE
MID TEENS MONDAY. THESE WARM TEMPS ALOFT WILL COMBINE WITH DECENT
MIXING WINDS TO RESULT IN HIGH TEMPERATURES IN THE 60S AND 70S. A
WEAK SURFACE TROF IS EXPECTED TO TRACK ACROSS THE REGION ON
TUESDAY WITH AN INCREASE IN CLOUDS AND SHIFT IN WINDS EXPECTED.
MID LEVEL TEMPS COOL OFF SOME...HOWEVER SURFACE TEMPS SHOULD WARM
INTO THE 70S.

A MID LEVEL TROF AND SURFACE COLD FRONT IS EXPECTED TO SLIDE
ACROSS THE REGION ON TUESDAY NIGHT/WEDNESDAY WHICH WILL BRING A
CHC FOR SHOWERS. MODELS SHOW THIS TROF CLOSING OFF OVER THE GREAT
LAKES REGION WHICH WOULD LEAVE THIS CWA UNDER NORTHWEST FLOW
ALOFT. UNDER THIS FLOW...THE GFS AND SOMEWHAT THE ECMWF SUGGEST A
BAROCLINIC ZONE MAY BE DRAPED ACROSS THE WESTERN CWA WITH LIGHT
SHOWERS POSSIBLE ON THURSDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH TONIGHT AND
FRIDAY. OTHERWISE...WITH A STRENGTHENING SURFACE PRESSURE
GRADIENT ALONG WITH A DEEPENING MIXING LAYER OF STRONG SOUTH WINDS
ON FRIDAY...IT WILL BECOME WINDY AT ALL TERMINALS. SOUTH WINDS OF
20 TO 25 KNOTS WITH GUSTS TO 30 TO 35 KNOTS ARE EXPECTED AT ALL
LOCATIONS...DIMINISHING IN THE EARLY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM 11 AM CDT /10 AM MDT/ THIS MORNING
     THROUGH THIS EVENING FOR LOWER BAD RIVER-MISSOURI COTEAU-
     PRAIRIE COTEAU-RED RIVER VALLEY-UPPER CHEYENNE-UPPER JAMES
     RIVER-UPPER MISSOURI COTEAU.

MN...FIRE WEATHER WATCH FROM 11 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...DORN
LONG TERM...SD
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 11:29 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more8 hr

Nearby

Red Flag Warnings in Minnesota, 2012Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.